Aa
A
A
Close
Avatar universal
sedation rate test high, is this normal?
I was on treatment with pegasys and copegus for 48 weeks.  I was undetectable throught out treatment.  My six month post treatment test came again undetectable two months ago.  I went to have a yearly check up with my doctor and she ordered blood test on me just to ckeck that everything was okay.  Every test came back okay except for what she called the sedation rate test.  I read about it and this test detects if there is any inflamation somewhere in the body, could it be that my liver still inflamated from the Hep C even thought I am supposely undetectable?  My biopsy showed mild to moderate damage to the liver before treatment, how long does it take for your liver to go back to normal?  Has anyone had this happen to them?
Cancel
5 Answers
Page 1 of 1
Avatar universal
I think this is the test that you're referring to. I think the test is an old one & doesn't indicate much except for keeping your physician's ass covered that he did some inexpensive blood testing. However, I would get an additional opinion since I'm  not sure about the nature of your test.
Good luck all,
Ben

ESR

Also known as: Sed rate, Sedimentation rate
Formal name: Erythrocyte sedimentation rate
Related tests: C-reactive protein (CRP), ANA, RF

email this page
print this article



The Test
  
How is it used?
When is it ordered?
What does the test result mean?
Is there anything else I should know?

How is it used?
The ESR is an easy, inexpensive, nonspecific test that has been used for many years to help diagnose conditions associated with acute and chronic inflammation, including infections, cancers, and autoimmune diseases. ESR is said to be nonspecific because increases do not tell the doctor exactly where the inflammation is in your body or what is causing it, and also because it can be affected by other conditions besides inflammation. For this reason, ESR is typically used in conjunction with other tests.

ESR is helpful in diagnosing two specific inflammatory diseases, temporal arteritis and polymyalgia rheumatica. A high ESR is one of the main test results used to confirm the diagnosis. It is also used to monitor disease activity and response to therapy in both of these diseases.

[Back to top]


When is it ordered?
A physician usually orders an ESR test (along with others) to evaluate a patient who has symptoms that suggest polymyalgia rheumatica or temporal arteritis, such as headaches, neck or shoulder pain, pelvic pain, anemia, unexplained weight loss, and joint stiffness. There are many other conditions that can result in a temporary or sustained elevation in the ESR and some that will cause a decrease.

Since ESR is a nonspecific marker of inflammation and is affected by other factors, the results must be used along with the doctor
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Wow, that is a lot from the previous guy. I work in health care. When there is a sedimentation rate ordered on one of my patients I usually explain it this way:

It is a non-specific test for several things and if it is elevated it usually means something is cooking.

Now that is real medical jargon for you huh.

Take care
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
The medical answer huh? So I guess Dragonslayer answered us in laymans terms. LOL excellent!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have recently been extremely fatigued and have had multiple arthralgia's, red/raised rash on my forearms/under my arms that comes and goes, a very tender right breast with a lump that comes and goes under my arm and in my groin.  I just "don't feel well", and also have noted "night sweats".  I am a very busy Wife/Mother of 3 teens,  work 40 + hours a week, volunteer at church, and am involved with the kids activities at school.  About 3 years ago I tested positive for Lyme and also had a + ANA, but other than the + Lyme further testing showed no other cause.   I was treated with antibiotics for about 2 years for the lyme, and I have not been taking them for about a year.  I had really felt pretty well over the past year or so.   I figured the fatigue and "general feeling of being unwell" was just stress and just being overtired.  I went to the Doctor last week and he ordered some labwork.  The result came back with a Sed Rate of 68 which he said was quite high.  Last year I had the same test and it was 4.  He asked me to come back into the office for a follow-up to make a plan of action.  He had ordered a Comprehensive Metabolic Panel....Most of the results were in the "middle" except for some that were on the "lower" / "higher" end of normal in my opinion.  Is that anything to consider? or could those results mean something.....CBC/W/PLATELET:  WBC 5.8 normal is 4.8-10.8,  RBC 4.40 normal is 4.20-5.40, HCT 37 normal 37-47, DIFFERENTIAL:  POLY 58 normal 55-75, MONO 6 normal is 4-12, BASO 1 normal is 0-1, and again ESR 68 normal is 0-20 (mine a year ago was 4).  I'm 40 years old and have a history of Osteoporosis/Osteopenia, and I had a total hysterectomy at the age of 28 for endometreosis.  I do not/have not ever taken estrogen replacement.  I did have Aredia/Forteo injections for the treatment of the osteoporosis.   The lump/mass is my breast was found to be "prominent glandular" tissue....no sign of mass/calcification...the "lump" under my arm and in my right groin come and go.  My ribs under my arm (upper part) of my ribcage is very tender.  My doctor wants to refer me to a rheumatologist, but I would just as soon have him order more tests and if necessary I could see rheumatology.  What would/should Dr. C order for further tests?  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
264121 tn?1313033056
a lot of times, elevated sed rate is due to infection.  But in response to your other question about the inflammation, it is possible that the interferon has caused an inflammatory issue - such as arthritis or some other autoimmune issue.  HCV can also cause some inflammatory issues - such as arthritis - by itself.

I'd guess that your doctor will do further tests to determine what's up.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
317787 tn?1473362051
Blank
Dee1956 DA DA DA!!! 105 and a half... Comment
5 hrs ago
Avatar universal
Blank
prayer33 ... Comment
15 hrs ago
Avatar universal
Blank
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
317787 tn?1473362051
Blank
DC
163305 tn?1333672171
Blank
Rural Mural, CA
446474 tn?1446351282
Blank
San Francisco, CA
Avatar universal
Blank
1747881 tn?1358189534
Blank
Greeley, CO
2059648 tn?1439770265
Blank
Hepatitis C Community Resources